(WTXL) — The Georgia Department of Public Health (DPH) is currently investigating possible cases of severe respiratory illness in people who reported vaping.
Symptoms, which worsen over time, include cough, shortness of breath fatigue, chest pain, nausea, vomiting and diarrhea.
Multiple states have reported similar cases requiring hospitalization and patients being placed on ventilators. There are no reports of death related to these cases, at this time.
DPH said many patients acknowledged a history of vaping nicotine and/or products containing THC, the component in marijuana that gives the high sensation.
The Centers for Disease Control and Prevention (CDC) and state investigators have not identified any specific product or compound that is linked to all cases and evidence does not indicate an infectious disease is the cause of the illness.
DPH has requested that health care providers throughout Georgia ask patients with severe respiratory illness about the use of products (devices, liquids, refill pods) used for vaping nicotine and/or THC, and report possible cases to the Georgia Poison Center.
DPH stated patients with a history of vaping who are experiencing breathing problems should seek medical care.
According to the CDC, e-cigarettes and other vaping devices are not safe for children, young adults, pregnant women or adults who do not currently use tobacco products.
They said the use of these products can increase the possibility of addiction and long-term harm to brain development and respiratory health.
For more information about e-cigarettes and vaping, click here.